South Dakota, 2009Flash Flooding in South Dakota, March 22 to 23, 2009
March 22 to 23, 2009 · NWS ABR · 4 events in 4 counties and zones
Warm frontal thunderstorms produced 1 to 3 inches of heavy rain across Grant, Deuel, Hamlin, and Codington counties. The heavy rain fell on top of an extensive snow cover resulting in flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $295,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Warm frontal thunderstorms produced 1 to 3 inches of heavy rain across Grant, Deuel, Hamlin, and Codington counties. The heavy rain fell on top of an extensive snow cover resulting in flash flooding. Many roads were over topped with several locations washed out, especially in Deuel County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 22, 2:21 PM CST, 5 hours 39 minutes earlier.
Area forecast discussion, Mar 22, 2:21 PM CST, 5 hours 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
321 PM CDT SUN MAR 22 2009
.SHORT TERM...TONIGHT THROUGH WEDNESDAY.
COMPLEX FORECAST TAKING SHAPE. FIRST WAVE OF ENERGY AND
INSTABILITY PUSHING INTO EASTERN FORECAST AREA THIS AFTERNOON.
SHOWERS AND THUNDERSTORMS ARE BECOMING WIDESPREAD WITH AREAS OF
HEAVY RAIN. HAVE ADDED HEAVY RAIN TO EASTERN ZONES TONIGHT. THIS
WILL ONLY AGGRAVATE ONGOING RIVER AND OVERLAND FLOODING DUE TO
SNOW MELT.
MODELS HAVE COME INTO A LITTLE BETTER AGREEMENT AS SFC LOW EJECTS
OVER EASTERN SOUTH DAKOTA MONDAY AND TUESDAY. PLENTY OF
INSTABILITY IN PLACE FOR MORE SHOWERS AND THUNDERSTORMS MONDAY
FOR THE ENTIRE FORECAST AREA. MAY SEE A BREAK LATE TONIGHT AND
EARLY MONDAY AS DRY SLOT FOLLOWING INITIAL WAVE MOVES INTO AREA.
STRONG SFC LOW MOVES INTO EASTERN SOUTH DAKOTA MONDAY NIGHT. MAIN
CONCERN IS WHEN THE RAIN WILL CHANGE OVER TO SNOW ON THE BACK EDGE
AS SYSTEM WRAPS UP. GFS STILL TRENDING A BIT WARMER...BUT BOTH
MODELS ARE SUGGESTING A CHANGEOVER TO SNOW AT KPIR AND KMBG AROUND
12Z TUESDAY. WEST RIVER COUNTIES WILL CHANGE OVER TO SNOW
SOONER...WITH HEAVIEST AMOUNTS IN FAR WESTERN CORSON AND DEWEY
COUNTIES. HAVE ADDED NEW WINTER STORM WATCHES AND PUT DEWEY AND
CORSON COUNTIES INTO A BLIZZARD WARNING WHERE WINDS LOOK
STRONGEST.
SYSTEM WILL TRACK NORTHEAST ON TUESDAY...WITH WRAP AROUND SNOW AND
COLDER AIR AFFECTING THE EASTERN ZONES. A HIGHLIGHT MAY BE NEEDED
FOR TUESDAY NIGHT IN THE NORTHEAST...BUT HAVE ENOUGH WATCHES AND
WARNINGS IN PLACE ALREADY...AND STILL SOME QUESTION TO THE AMOUNT
OF SNOW THAT WILL FALL AS SYSTEM PULLS AWAY.
.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY
STILL SOME BIG DIFFERENCES IN THE EXTENDED MODELS...BUT MAINLY IN
THE EARLY PART OF THE PERIOD FOR THIS AREA. THOSE DIFFERENCES
INCLUDE WHETHER OR NOT THERE WILL BE PRECIPITATION OVER THE AREA
WEDNESDAY NIGHT INTO THURSDAY. THE GFS HAS BEEN MORE CONSISTENT
WITH PRECIPITATION DROPPING OVER THE CWA IN ASSOCIATION WITH A LOW
PRESSURE SYSTEM OVER THE CENTRAL AND SOUTHERN PLAINS. THE ECMWF
NOW HAS THAT PRECIPITATION AS WELL...BUT KEEPS IT MORE SOUTH OF
THE CWA. THEREFORE...AM LEANING TOWARD THE MORE CONSISTENT
GFS...AND WILL INTRODUCE SOME SMALL POPS WEDNESDAY NIGHT AND
THURSDAY. H85 TEMPS WILL BE WELL BELOW ZERO...AND WITH COLDER AIR
APPROACHING FROM THE NORTH AT THAT TIME...WILL GO WITH LIGHT SNOW.
HIGH PRESSURE BEGINS TO PUSH OVER THE AREA THURSDAY NIGHT...THEN
REMAINS DOMINANT THROUGH THE END OF THE PERIOD.
NOT MUCH RELIEF IN SIGHT FOR TEMPERATURES UNDER COOL SURFACE HIGH
PRESSURE AND AS H85 TEMPS REMAIN BELOW ZERO THROUGH THE ENTIRE
PERIOD. GENERALLY LOOKING AT UPPER 30S TO LOWER 40S FOR DAYTIME
HIGHS...AND UPPER TEENS TO LOWER 20S FOR NIGHTTIME LOWS.
&&
.AVIATION...
SHOWERS AND THUNDERSTORMS WILL TRACK ACROSS THE CENTRAL AND
EASTERN CWA THROUGH THE LATE AFTERNOON AND EARLY EVENING HOURS.
CIGS WILL GENERALLY BE IN THE HIGH MVFR TO LOW VFR
CATEGORIES...BETWEEN 2500-4000 FEET...WITH THE PRECIPITATION.
VSBYS WILL BE MVFR BETWEEN 3SM AND 5SM WITH THE RAIN AS WELL...BUT
MAY FALL INTO THE IFR CATEGORY UNDER THE THUNDERSTORMS. LATE
TONIGHT...CIGS WILL LOWER INTO THE IFR CATEGORY ACROSS THE ENTIRE
CWA AHEAD OF AN APPROACHING STORM SYSTEM. LOOK FOR THIS SYSTEM TO
BRING MORE RAIN TO THE AREA ON MONDAY...WITH IFR CIGS AND MVFR
VSBYS EXPECTED THROUGH THE DAY.
&&
.HYDROLOGY...
MAIN HYDRO CONCERNS TODAY ARE CONTINUED FLOODING ON THE MOREAU
RIVER NEAR WHITEHORSE...ON THE GRAND RIVER NEAR LITTLE EAGLE...ON
THE JAMES RIVER AT COLUMBIA AND STRATFORD...AND ON THE ELM RIVER
NEAR WESTPORT. WITH PRECIPITATION MOVING INTO THE AREA...AND
EXPECTED TO CONTINUE OFF AND ON THROUGH THE DAY WEDNESDAY...THESE
RIVERS WILL REMAIN ABOVE FLOOD STAGE. OTHER LOCATIONS THAT ARE
EXPECTED GO ABOVE FOOD STAGE IN THE NEXT DAY OR SO ARE THE JAMES
RIVER AT ASHTON...THE BIG SIOUX RIVER AT ALL THREE WATERTOWN SITES
AND NEAR CASTLEWOOD...AND THE LITTLE MINNESOTA RIVER NEAR PEEVER
AND BROWNS VALLEY. A RECORD CREST HAS ALREADY OCCURRED ON THE
GRAND RIVER NEAR LITTLE EAGLE...AND OTHER RECORD CRESTS ARE
POSSIBLE AT SOME LOCATIONS BY THE TIME THE STORM SYSTEM EXITS THE
REGION. FLOOD WARNINGS ARE IN EFFECT FOR ALL OF THE AFOREMENTIONED
RIVERS.
AGRICULTURAL AND COUNTY ROAD FLOODING IS ALSO OCCURRING IN SOME
PARTS OF CORSON...CAMPBELL...WALWORTH...MCPHERSON...EDMUNDS AND
BROWN COUNTIES AS WELL. AN AREAL FLOOD ADVISORY IS IN EFFECT FOR
THESE COUNTIES.
A FLOOD WATCH ALSO IS IN EFFECT THROUGH MONDAY MORNING FOR
MARSHALL...DAY...ROBERTS...GRANT...CODINGTON...DEUEL...HAMLIN...
CLARK AND SPINK COUNTIES IN SOUTH DAKOTA...AND BIG STONE AND
TRAVERSE COUNTIES IN MINNESOTA.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING
FOR CAMPBELL-HUGHES-POTTER-SULLY-WALWORTH.
FLOOD WATCH THROUGH MONDAY MORNING FOR CLARK-CODINGTON-DAY-DEUEL-
GRANT-HAMLIN-MARSHALL-ROBERTS-SPINK.
BLIZZARD WARNING FROM 6 PM MONDAY TO 6 PM MDT TUESDAY FOR CORSON-
DEWEY.
WINTER STORM WATCH FROM LATE MONDAY NIGHT THROUGH TUESDAY
EVENING FOR JONES-STANLEY.
MN...FLOOD WATCH THROUGH MONDAY MORNING FOR BIG STONE-TRAVERSE.
&&
SHORT TERM...SCARLETT
LONG TERM...PARKIN
AVIATION...PARKIN
HYDROLOGY...PARKIN
WEATHER.GOV/ABERDEENHazardous weather outlook, Mar 22, 2:25 PM CST, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
325 PM CDT SUN MAR 22 2009
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-232030-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
325 PM CDT SUN MAR 22 2009 /225 PM MDT SUN MAR 22 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NUMEROUS FLOOD WATCHES AND WARNINGS ARE OUT FOR THE FORECAST AREA.
THUNDERSTORMS WITH HEAVY RAIN WILL MOVE ACROSS THE AREA AND AFFECT
MOSTLY EASTERN AREAS WITH HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A MAJOR EARLY SPRING STORM WILL BRING RAIN AND SNOW TO THE AREA
MONDAY THROUGH TUESDAY NIGHT. REFER TO FSDWSWABR FOR MORE
INFORMATION. FLOODING WILL CONTINUE IN LOCATIONS WITH HEAVY RAIN
AND SNOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
Flash Flood, Hamlin
- When
- March 22, 8:00 PM CST to March 23, 3:00 AM CST
- Where
- Hamlin County, 5.34 mi WSW of Lake Norden to 2.07 mi S of Estelline Muni Arpt
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 44.550, -97.300
Flash Flood, Deuel
- When
- March 22, 8:30 PM CST to March 23, 4:00 AM CST
- Where
- Deuel County, 4.92 mi W of Johnsonville to 6.68 mi E of Astoria
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $200,000
- Reported by
- Emergency Manager
- Coordinates
- 44.550, -96.880
Twenty road locations across Deuel county were washed out by the flash flooding with around 200 thousand dollars in damages.
Flash Flood, Grant
- When
- March 22, 9:30 PM CST to March 23, 3:00 AM CST
- Where
- Grant County, 6.65 mi WNW of Marvin to 2.13 mi E of Hiland
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 45.300, -97.050
Flash flooding damaged a bridge along with several township roads in Grant county.
Flash Flood, Codington
- When
- March 22, 10:00 PM CST to March 23, 5:00 AM CST
- Where
- Codington County, 2.81 mi WSW of Foley to 9.05 mi S of Kranzburg
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 44.810, -97.200
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and High Wind in Arizona, March 22, 20093 injured · $250,000 · 59 kt wind · 14 events
- Flash Flooding and Blizzard in North Dakota, March 22 to 25, 2009$40,000 · 58 kt wind · 36 events
- Flooding in North Dakota, March 22 to 31, 2009$85,000 · 17 events
- Wildfire and Dust Storm in California, March 22, 2009$121,000 · 63 kt wind · 9 events
- High Wind in Colorado, March 22 to 23, 2009$65,000 · 85 kt wind · 1 event
- Wildfire in Colorado, March 22, 2009$20,000 · 1 event
- Winter Storm and Winter Weather in Colorado, March 22 to 24, 200910 events
- Blizzard and Winter Storm in Wyoming, March 22 to 24, 200910 events
- Blizzard and Winter Storm in Wyoming, March 22 to 24, 20098 events
- Blizzard and Winter Storm in Montana, March 22 to 24, 20098 events
- High Wind in California, March 22 to 23, 200964 kt wind · 5 events
- High Wind in Nevada, March 22, 2009$10,000 · 63 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184379, 184385, 184728, 184389.